Categories
anxiety Co-occurring job keto Medication mental health mental illness peer support psychosis schizophrenia support Weight gain Weight loss

The Keto Roller Coaster

Image of roller coaster

I have been on a ketogenic diet for about 5 months to help treat type 2 diabetes. I was taking 2 medications. Metformin and Januvia. I am monitored through a program called Virta. I have a coach and a physician through Virta, it is all done virtually. There is also an online community for people on the program. It is covered by my insurance.

At the beginning of this month I had labs that my endocrinologist had ordered. The results were really good. A1C of 4.8 and fasting glucose 98. Everything else was normal, too. For some reason my endocrinologist office cancelled my appointment so I had to reschedule for August. The Virta dr said that I could try going off Januvia since my labs are so good.

So, I go off Januvia and everything goes screwy. I get ravenous at night and have to eat after dinner. I had been slowly losing, now I am gaining weight. My fasting glucose is higher than before I started keto. I test my ketones and they are low. I chatted with people in the community and they tell me to stick it out, that my body will adapt. I am not so sure. I put in a message to the Virta dr to ask for his opinion but I won’t hear until at least Monday. I did not even know if the Januvia was doing anything but I now notice a difference without it.

I rarely talk about work, but here I go. My opinions do not represent my employer.

I work in peer support in a 20 bed mental health crisis stabilization unit (CSU). I have worked in peer support at an activity center for people with mental health issues and in a residential program. The people we see are much more symptomatic than I had worked with in the past. I am available to talk and offer groups but I don’t get much interaction because people want to sleep, are too symptomatic, want to be left alone etc.

It is a new facility and peer support is a new position for my employer. I have been there about 5 months and still have not found my footing. My boss is aware of the issues of people not wanting to interact and told me to keep being available and offering groups. She is going to give me some additional duties once they are approved.

It also can be anxiety provoking when patients are loud or aggressive. I am not involved with dealing with those situations but I feel tense. I help out where I can. I like the place and what we do.

Categories
Brain keto Medication mental health mental illness schizoaffective schizophrenia

Advice From a Dietician on Brain Health

Image of highlighted brain

I zoomed with a dietician this week.  We talked about ketogenic diet and brain health, specifically schizoaffective disorder.  She gave me goals for macros and ketones.  I am having trouble just staying in the requirements of Virta, the company that is monitoring my diabetes, so she suggested following that and then make changes.

The suggestions she made was: going from 30g carb a day to 22g. And, cutback on artificial sweeteners.  Keep my protein the same, and increase fat.  She also suggested, for my particular issue, that I should have 2-3 mmol/l ketones in blood.  When I started keto, I was getting numbers in that range, but now it runs around 1.0 so she suggested adding mct oil.  She also suggested balancing the unsaturated fat I use with some monounsaturated fats.

I am trying to hit the macro targets now, but will really start in earnest in May.

I had asked my psychiatrist if he would talk with the Virta doctor and he agreed, but I don’t think he has called. I have been stable a long time, and am wary of making any medication changes. The dietician told me to work with my psychiatrist about any changes, which I would do anyhow.

I really can’t believe I have stuck with this as long as I have. I want to make it a lifestyle change but it is hard. I feel good and am thinking clearly. My main issue is that something does not agree with my gut. My fasting glucose has dropped 20 pts. Still not low enough to change my diabetes meds, but it is an improvement. I have lost about 1 lb/week, it’s not melting off, but I think it is reasonable.

I am in a medically monitored nutritional ketosis program and working with a psychiatrist for my mental illness. Please don’t try this alone.

Categories
keto mental health mental illness moderation schizoaffective schizophrenia sobriety Therapy Weight loss

Medical ketosis for psychiatric illness

Image of highlighted brain

I have been on a ketogenic diet to treat type 2 diabetes, through a company called Virta for about 3 months. I have lost about 1 lb/week, my fasting glucose has dropped 20 pts, and I feel good.

My friend was pushing me to try the diet and now he has been pressuring me to find out information on medical ketosis for psychiatry. He says it has greatly helped his depression. My provider from Virta agreed to talk with my psychiatrist about how a keto diet can affect mental health. But, I started wondering what am I doing. I have schizoaffective disorder controlled with medication and also take medication and use coping skills for anxiety. I don’t know that I want to change anything.

My therapist coached me on how to tell my friend thanks, but I feel pressured. I am not great at setting boundaries. I took her advice and he was cool. He said it is not his business what I decide to do and he is just making suggestions.

Then, I read a post on Reddit where someone is working with a dietician from the Charlie Foundation on a keto diet for schizophrenia. They work on keto for epilepsy in children and have expanded. I emailed and they gave me info on a dietician and I made an appointment for a zoom call on Wed.

The diet I am on now is 30 g total carbs, 13 oz protein containing food and fat to satiate. I am sure the dietician will have something more precise with macro g or percentages. Right now I weigh some but estimate amounts, where I will be measuring more.

My therapist gives me homework. The last thing she gave me was to give examples on where I could be more assertive, like with my friend. And to think of things I am grateful for and proud of. I am grateful for many things. The people in my life, especially my husband and even my pushy friend. My car, dog, food, home… i could go on, but proud of had me stumped.

I work and take care of my family but there is nothing I can identify as I am really proud about. I thought some more. I am proud I have been alcohol free for 6 months and have a plan for moderation. I am proud I have been able to stick with keto 3 months and with the results.

Categories
Calories Fitbit mental illness Myfitnesspal Uncategorized Weight gain Weight loss Zyprexa

Weight: you gain some, you lose some

 

weight gain and psych meds seem to go hand in hand.  I gained 25 lbs when I started depakote.  I did an Atkins diet and lost the weight but I did not find that sustainable for me.  Zyprexa, I gained 5 lbs typing the  name, works really well at controlling mania for me, but I got fat and I did not care. Until someone asked, seriously, when was I due.

at my highest I was 198 lbs.  i tried calorie counting with my fitness pal.  It is a huge database of foods and their nutritional value. You type in what you ate and it calculates calories and nutrients,  you enter info about yourself and how much you want to lose and it tells you how many calories to eat.  There is a forum community that you can ask questions.  I lost 15 lbs, but stopped.

now, i am back. It adds the calories i burn from my fitbit steps, so i don’t feel too deprived.  I am basically eating the same foods, just smaller portions.  The badge above counts from when i started at 198 lbs.

I am not sure why the meds cause weight gain. I know I get hungry and really tired. I don’t know if they affect metabolism, too.

i have sleep apnea. I wear a specially made mouthguard and a belt that keeps me sleeping on my side. Not terrible fashionable, but I can sleep better. When I did not have it I was always tired. Now, i am able to work a few hours and walk my dog.

Weight loss is not easy, especially on these medications. I went from obese to overweight. My goal is a normal bmi.